NewsState

Actions

Medical experts say overdosing from brief exposure to fentanyl is an 'urban myth'

"It's not only rare, it has actually, never, never happened in this way," said Dr. Ryan Marino.
Fentanyl powder.png
Posted at 12:53 PM, Sep 01, 2023

MILWAUKEE — Earlier this week, the Milwaukee County Sheriff's Office reported that a deputy was administered Narcan after responding to a scene where he believes he was exposed to fentanyl.

A Milwaukee County supervisor is asking the sheriff for the toxicology reports, stating actual documentation of this would be the first-ever confirmed case of a first responder experiencing fentanyl poisoning in the field.

Medical experts say it’s extremely rare for someone to overdose from unintentional fentanyl exposure.

It’s a situation law enforcement agencies across the country have reported dozens of times in recent years ... an officer believed to have overdosed from fentanyl exposure through the air or having it touch their skin while responding to an emergency call.

"What I would say is that it's almost like an urban myth that people are overdosing by just being next to it or touching money that has Fentanyl,” said Dr. Diana Bottari.

Dr. Bottari leads Aurora Health Care’s opioid task force in Wisconsin.

"The truth is, it would be very, very rare for that to happen,” she said.

Dr. Bottari says that’s because fentanyl needs to be ingested to get into the bloodstream in order to cause an overdose.

“What happens to the body when someone overdoses from fentanyl?” Reporter Ben Jordan asked.

“What ends up happening is as the breathing slows down, the amount of oxygen that's in your body goes down too, and that means that we're starving the brain from the oxygen,” she replied.

Dr. Ryan Marino is a toxicologist at Case Western Reserve University who studies opioid addiction — and has made it his mission to dispel misconceptions about the second-hand dangers of fentanyl.

"Fentanyl that we encounter in drugs on the street, it does not absorb through the skin really at all and it cannot happen at all accidentally,” he said. “It's also something that doesn't just get into the air and so people can use fentanyl by snorting it, but you have to again, very intentionally do so.

Dr. Marino says fentanyl is not a risk to anyone who encounters it unintentionally, such as an officer responding to an overdose. But it’s well known that the drug is incredibly deadly for those who take it on purpose.

“How quickly can someone overdose from fentanyl?” Jordan asked.

“An overdose can happen within seconds to minutes, and someone can definitely die within minutes,” he said. “That's why situations like this where having unnecessary fear delaying the proper treatment or resuscitation, anything that is going to slow down a response time is something that could really be the difference between life and death."

Dr. Bottari says symptoms of an opioid overdose can include being unconscious or unresponsive, breathing poorly or not breathing at all and starting to look blue.

She says people who find someone in that condition should immediately call 911. Administer Narcan if they have it and perform CPR.

"Please go ahead and give them those life-saving breaths so they can live,” she said. "If you touch something that you think might be might have had fentanyl on it, or another drug that you don't know what it is. Make sure you wash your hands. That is the most important thing."